Georgia, 2023

Damaging Winds in Georgia, May 16, 2023

May 16, 2023 · NWS FFC · 6 events in 2 counties and zones

A broken line of strong to severe thunderstorms affected areas mainly along and south of I-20 in central Georgia late in the day on May 16th. Pockets of strong winds knocked down trees and powerlines along I-20, from Haralson County to Walton County (east of Atlanta).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A broken line of strong to severe thunderstorms affected areas mainly along and south of I-20 in central Georgia late in the day on May 16th. Pockets of strong winds knocked down trees and powerlines along I-20, from Haralson County to Walton County (east of Atlanta).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 16, 1:37 PM EST, 2 hours earlier.

Area forecast discussion, May 16, 1:37 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Peachtree City GA
237 PM EDT Tue May 16 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 222 PM EDT Tue May 16 2023

Initial isolated to scattered showers and thunderstorms have
begun to develop as analyzed SBCAPE has built to 2000-3000 J/kg
across the area early this afternoon. Additional development is
expected this afternoon into this evening, particularly to the
northwest as a mid- level shortwave and associated weak surface
low push across the Ohio Valley into the Appalachians. Thus, a
couple of different "rounds" of convection are possible with the
initial scattered development occurring within the warm, unstable
environment this afternoon and secondly with any activity that
develops across the Tennessee Valley and drops southward into
north Georgia later this evening. An isolated severe risk exists
with any of this activity, primarily across north Georgia where
enhanced winds aloft associated with the aforementioned shortwave
will increase a locally damaging wind threat with any storm
clusters this evening.

On Wednesday, a trough dropping through eastern Canada will push
a cold front southward into the region. The front will roughly
bisect the area tomorrow afternoon, focusing the highest coverage
of showers and thunderstorms across the southern two thirds or so
of the area. With a soupy airmass remaining in place and
instability building through the afternoon, the risk for strong to
isolated severe thunderstorms will again exist, despite weaker
winds aloft as compared to today. Locally heavy rainfall will be a
risk again given PWATs of 1.5 to near 2".

RW

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 222 PM EDT Tue May 16 2023

Thursday and Friday: CAD/wedge will promote relatively cooler
conditions with highs in the lower 70s to lower 80s both days. A
couple 500 mb shortwave troughs traversing the Southeast will
support scattered to widespread showers CWA-wide on Thursday, but
as the wedge builds in from the northeast, instability will be
focused across the western and southern portions of the CWA. As a
result, expect this to be the general area where surface-based
thunderstorms are most likely. Across the rest of the CWA, storms
will more likely be elevated. PoPs are essentially zero on Friday
as the aforementioned shortwaves shift eastward, placing the CWA
beneath upper-level flow that favors subsidence and drying.

Saturday through Monday: A progressive upper-level pattern is
expected this weekend into early next week. A low pressure system
tracking across the eastern Great Lakes and Northeast on Saturday
will drive a cold front into the CWA, supporting scattered showers
and storms. The upper-level flow will become quasi-zonal Sunday
and Monday with 500 mb vort maxes and diurnally-driven
destabilization supporting slight chance to chance PoPs both days.
Temperatures will be within a few degrees of normal -- highs in
the upper 70s to mid-80s and lows in the upper 50s to mid-60s. QPF
is somewhat tricky given the relatively unpredictable nature of
the aforementioned weak disturbances and resulting convection. For
now, expecting day 1-7 rainfall accumulations of 0.5" to 1.0"
CWA-wide with isolated greater amounts.

There is no strong signal for widespread severe weather across
north and central Georgia through the long term period, but
diurnally-driven convection may produce isolated strong storms
with gusty winds, locally heavy rainfall, and frequent lightning.

Martin

&&

.AVIATION...
(18Z TAFS)
Issued at 120 PM EDT Tue May 16 2023

Cigs have largely improved to VFR with SCT/BKN 3500-5000 ft
expected through the afternoon. The primary forecast challenge
through this evening will be the timing of potential shra/tsra.
Initial sct shra/tsra are developing at this hour and expected to
continue development into afternoon. Most likely time frame to
affect ATL/AHN area sites is expected to be 22-02Z, though some
potential for convection to arrive or persist after 02Z remains
possible. Cigs are expected to deteriorate to MVFR and potentially
IFR by 09-12Z with gradual improvement after 15Z. Winds will
remain W to NW at 5-10 kts.

//ATL Confidence...18Z Update...
Low confidence on shra/tsra timing.
Medium confidence on morning cigs.
High confidence on winds.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          66  83  62  71 /  30  50  40  50
Atlanta         67  81  63  72 /  40  40  30  60
Blairsville     60  79  57  72 /  60  30  10  40
Cartersville    64  81  62  75 /  60  30  10  60
Columbus        67  85  65  81 /  40  60  40  80
Gainesville     66  83  62  71 /  40  40  20  50
Macon           68  85  65  75 /  20  60  40  80
Rome            65  82  61  77 /  60  30  10  60
Peachtree City  65  81  62  73 /  40  60  30  70
Vidalia         70  88  67  76 /  10  60  50  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RW
LONG TERM....Martin
AVIATION...RW
Hazardous weather outlook, May 16, 10:35 AM EST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1135 AM EDT Tue May 16 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171545-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1135 AM EDT Tue May 16 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The portion of the forecast area along and north of I-20 has a
Marginal Risk (1 on a 0-5 scale) for severe thunderstorms this
afternoon and evening. Several rounds of storms will bring a
threat for damaging wind gusts, localized heavy rainfall, and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered afternoon and evening showers and storms are forecast
each day Wednesday through Monday. Isolated severe storms will be
possible, but widespread severe weather is not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 16, 1:02 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
202 PM EDT Tue May 16 2023

GAZ068-069-161815-
Upson GA-Pike GA-
202 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of southeastern Pike
and northwestern Upson Counties through 215 PM EDT...

At 202 PM EDT, a strong thunderstorm was over Atwater, or near
Thomaston, moving east at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Thomaston, Atwater and Hannahs Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3303 8445 3304 8426 3303 8426 3303 8427
      3299 8427 3299 8426 3294 8426 3288 8432
      3294 8446
TIME...MOT...LOC 1802Z 283DEG 12KT 3297 8438

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 16, 1:53 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
253 PM EDT Tue May 16 2023

GAZ069>071-161930-
Lamar GA-Monroe GA-Upson GA-
253 PM EDT Tue May 16 2023

...Strong thunderstorms will impact portions of southwestern Monroe,
northeastern Upson and southeastern Lamar Counties through 330 PM
EDT...

At 253 PM EDT, a line of strong thunderstorms was along a line
extending from near Brent to Lincoln Park, and moving east at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Thomaston, Yatesville, Culloden, Sunset Village, Lincoln Park,
Redbone, Logtown and Redbone Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3294 8399 3287 8408 3282 8423 3283 8436
      3289 8442 3299 8412 3299 8403
TIME...MOT...LOC 1853Z 275DEG 12KT 3297 8405 3288 8435

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 16, 3:04 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
404 PM EDT Tue May 16 2023

GAZ030-041-162030-
Polk GA-Haralson GA-
404 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of Haralson and
southwestern Polk Counties through 430 PM EDT...

At 403 PM EDT, a strong thunderstorm was near Felton, or 8 miles
northwest of Buchanan, moving east at 25 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cedartown, Buchanan, Bremen, Tallapoosa, Fish Creek, Draketown,
Felton, Eubank Lake, Esom Hill and Antioch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3402 8510 3388 8503 3388 8504 3381 8504
      3381 8505 3378 8505 3373 8506 3371 8535
      3399 8540
TIME...MOT...LOC 2003Z 276DEG 27KT 3389 8530

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 16, 3:32 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
432 PM EDT Tue May 16 2023

GAZ030-031-041-042-162100-
Polk GA-Haralson GA-Carroll GA-Paulding GA-
432 PM EDT Tue May 16 2023

...Strong thunderstorms will impact portions of west central
Paulding, Haralson, northwestern Carroll and southern Polk Counties
through 500 PM EDT...

At 431 PM EDT, a line of strong thunderstorms was along a line
extending from near Eubank Lake to near Abernathy, and moving east at
25 mph.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Buchanan, Bremen, Temple, Rockmart, Tallapoosa, Mount Zion, Waco,
Eubank Lake, Antioch, Van Wert, Draketown, Felton and Bowdon
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3401 8499 3373 8502 3357 8532 3392 8539
TIME...MOT...LOC 2031Z 273DEG 21KT 3393 8511 3368 8541

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The Atlanta radar (KFFC), 75 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haralson

When
May 16, 3:37 PM EST to 3:39 PM EST
Where
Haralson County, 0.09 mi N of Tabernacle
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.781, -85.200

Report of a tree down along Macedonia Church Rd.

Thunderstorm Wind, Haralson

When
May 16, 3:48 PM EST to 3:50 PM EST
Where
Haralson County, 0.69 mi N of Waco
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.710, -85.180

Report of tree down along HWY 78 in the town of Waco, GA.

Thunderstorm Wind, Walton

When
May 16, 4:58 PM EST to 5:00 PM EST
Where
Walton County, 1.8 mi SW of Loganville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.810, -83.920

Report of tree down on Winding Grove LN near Southern cul de sac.

Thunderstorm Wind, Walton

When
May 16, 4:58 PM EST to 5:00 PM EST
Where
Walton County, 1.34 mi ENE of Loganville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.840, -83.880

Multiple trees and powerlines down including along Twin lakes Rd at Tom Brewer Rd, Bay Creek Rd near Golden Isles Dr, Hwy 81 at Bay Creek Church Rd, Tiffany Ln at Shiloh Rd, and Rock Road near Rock Hollow Dr.

Thunderstorm Wind, Walton

When
May 16, 5:00 PM EST to 5:02 PM EST
Where
Walton County, 4.02 mi W of Youth
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.780, -83.940

Report of powerline down along Sandy Creek Rd between Sandy Creek Cir and Sandy Creek Ct.

Thunderstorm Wind, Walton

When
May 16, 5:40 PM EST to 5:42 PM EST
Where
Walton County, 3.31 mi E of Social Circle
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.658, -83.663

Report of power pole down at Hawkins Academy Rd between Knox Chapel Rd and Simon Solar Farm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098401, 1102271, 1102273, 1102274, 1102272, 1102275.